Skin Necrosis Caused by Prilocaine: A Case Report

Selcuk Aytac, MD; Abdullah Etöz, MD; Selcuk Akin, MD

Disclosures

Wounds. 2005;17(3):58-61. 

In This Article

Case Report

A 48-year-old woman was admitted to the hospital with a trigger thumb on her left hand. She was operated under local anesthesia, containing 20mg/mL prilocaine and 1mg/mL parahydroxybenzoate. It was applied on the volar and radial aspects of her left hand to block radial and median nerves; in addition, some was injected locally. The injections were controlled by pulling back the syringe. Total dose of anesthetic was not much more than 1 flacon. The operation was comfortable. Twelve hours after the operation, the patient felt pain at the infiltration sites, and she experienced an itching at these sites 24 hours after the operation. Erythema was apparent on the volar and radial aspects of her wrist. In time, the skin became red and edematous. The hand was elevated, and systemic antibiotic therapy with ampicillin-sulbactam was initiated. After 3 days, skin necrosis was apparent (Figure 1). Wound debridement was planned. The patient was diabetic and using oral antidiabetics, and upon endocrinologic consultation, her parameters were regular. A wide debridement exposed the median nerve and the tendons and revealed full-thickness skin necrosis. A groin flap based medially on the superficial circumflex iliac artery was used to cover the defect. The postoperative course was uneventful, and a good esthetic and functional result was obtained.

Skin necrosis caused by prilocaine on the wrist of a 48-year-old patient.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....